Kansas, 2024Hail and Damaging Wind in Kansas, March 13 to 14, 2024
March 13 to 14, 2024 · NWS ICT · 4 events in 3 counties and zones
Widely scattered strong to marginally severe storms impacted much of the area during the evening and nighttime hours on March 13. Initially a few strong to severe storms impacted portions of north central Kansas, but additional storms developed across portions of south central and southeast Kansas later in the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered strong to marginally severe storms impacted much of the area during the evening and nighttime hours on March 13. Initially a few strong to severe storms impacted portions of north central Kansas, but additional storms developed across portions of south central and southeast Kansas later in the night. Up to quarter sized hail and wind gusts up to 59 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 13, 5:29 PM CST, 32 minutes earlier. Its key messages:
- * Severe storms across central and northeast Kansas late this afternoon and early tonight. * Conditional risk for severe thunderstorms late this afternoon through early tonight across south central and southeast Kansas. * Brief cool down on Friday with another cool down Sun-Mon.
Area forecast discussion, Mar 13, 5:29 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Wed Mar 13 2024
.KEY MESSAGES...
* Severe storms across central and northeast Kansas late this
afternoon and early tonight.
* Conditional risk for severe thunderstorms late this afternoon
through early tonight across south central and southeast Kansas.
* Brief cool down on Friday with another cool down Sun-Mon.
&&
.DISCUSSION...
Issued at 135 PM CDT Wed Mar 13 2024
A warm front was mixing northward across the area early this
morning and is expected to be in the vicinity of the I-70
corridor late this afternoon. This frontal zone will become a
focus for showers and storms after 21Z. Low level mass
convergence will allow dewpoint temperatures to pool in the warm
frontal zone allowing the cap to weaken sufficiently for
scattered storms to develop as the pv anomaly lifts out of the
base of the H5 toward 00Z. As you move southward along the
anticipated dryline, the airmass may remain capped to deep moist
convection. Low level backed flow in the vicinity of the warm
front along the I-70 corridor will be the most likely location
for a tornado or two in addition to very large hail and damaging
winds.
As we move into the overnight hours, the dryline is progged to
retreat westward. There remains a nonzero chance for a storm or two
along the retreating dryline but point soundings show a considerable
cap which may preclude more vigorous and widespread deep moist
convection. Higher probabilities will remain across northeast Kansas
where the nose of the LLJ should provide sufficient
lift/moisture for more widespread development. A slow moving
cold front will eventually merge and overtake the dryline late
tonight and into the morning hours on Thursday. The low level
frontal zone will continue moving southeast on Thursday and will
likely be south and east of our forecast area on Thursday
afternoon when the next round of deep moist convection is
anticipated. Some low pops were maintained in far southeast KS
to account for uncertainty in the movement. Cooler air will
overspread central KS with highs struggling to climb out of the
50s while far southeast KS will see well above normal highs once
again with values topping out in the upper 70s.
Fri-Sat...Cooler air will overspread the area on Friday with
seasonable temperatures in the 50s and low 60s anticipated. Another
vigorous shortwave trough is progged to dig into the Great Lakes
area on Saturday driving a reinforcing shot of cooler air into the
Plains. This shot of cool air will be slow to arrive with seasonably
mild temperatures expected on Sat.
Northwest mid/upper flow will prevail into the middle of next week
allowing dry weather conditions to persist across the area. A
series of more subtle shortwave troughs will drive some frontal
boundaries southward bringing little more than a wind shift with
seasonably mild temperatures anticipated through the period.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 623 PM CDT Wed Mar 13 2024
A few storms will continue to develop this evening over central
Kansas and move eastward. Some of them could become severe near
SLN and RSL sites. Otherwise a cold front will push southward
tonight across central Kansas with low clouds in the MVFR
category developing and expanding southward into south central
Kansas by Thursday morning. The low clouds in the MVFR category
will linger across much of the area through the morning hours
with north winds increasing.
&&
.FIRE WEATHER...
Issued at 135 PM CDT Wed Mar 13 2024
A brief window will exist late this afternoon and early evening for
a period of very high grassland fire danger across south central
Kansas as a dryline mixes eastward into the area. Gusty south to
southwest winds may allow for a brief window where relative humidity
falls with wind gusts to around 30+ mph at times.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...MWM
AVIATION...CDJ
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 13, 3:12 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
412 PM CDT Wed Mar 13 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-142115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
412 PM CDT Wed Mar 13 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
There is a conditional risk for severe thunderstorms through early
tonight, generally along a warm front near the I-70 corridor and
east of I-135 in vicinity of and just east of a dry-line. Large
hail to around 2 inches in diameter and damaging winds to 65 mph
will be the primary threats, although a tornado is also possible.
Very high grassland fire danger is possible into the early evening
for portions of south central Kansas and the Flint Hills.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Depending on the speed of a cold front on Thursday, there could be
a slight chance for strong to severe storms across far southeast
Kansas in the late afternoon. The main risks will be dime to
quarter size hail and 50 to 60 mph wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Mar 13, 5:44 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
644 PM CDT Wed Mar 13 2024
KSZ049-140015-
Saline KS-
644 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SALINE COUNTY
THROUGH 715 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, or 11 miles northeast of Lindsborg, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salina, Assaria, Gypsum, Bridgeport, and Kipp.
This includes Interstate 135 between Mile Markers 89 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3884 9737 3861 9737 3861 9761 3884 9762
TIME...MOT...LOC 2344Z 187DEG 17KT 3866 9749
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CUELLARHail, Saline
- When
- March 13, 6:01 PM CST to 6:02 PM CST
- Where
- Saline County, 4.31 mi WNW of Gypsum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -97.490
Pea to quarter sized hail was reported near Gypsum. Small hail was coating the ground.
Hail, Saline
- When
- March 13, 6:22 PM CST to 6:23 PM CST
- Where
- Saline County, 5.96 mi E of New Cambria
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.890, -97.390
While hail was mostly small, a few hailstones were up to quarter size near New Cambria.
Hail, Cowley
- When
- March 14, 12:05 AM CST to 12:06 AM CST
- Where
- Cowley County, 1.49 mi SSE of Arkansas City
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -97.040
Nickel sized hail was reported in Arkansas City.
Thunderstorm Wind, Greenwood
- When
- March 14, 12:19 AM CST to 12:20 AM CST
- Where
- Greenwood County, 0.55 mi E of Eureka Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.850, -96.290
A 59 mph wind gust was measured at the Eureka Municipal Airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Guam, March 13 to 17, 20242 deaths · 1 injured · 2 events
- Rip Current in Puerto Rico, March 13, 20241 death · 1 injured · 1 event
- Tornadoes and Hail in Kansas, March 13 to 14, 2024EF2 · 31 events
- Hail and Damaging Winds in Kansas, March 13, 20243.5 in hail · 29 events
- High Wind in California, March 13 to 15, 2024$27,000 · 72 kt wind · 2 events
- Wildfire in Puerto Rico, March 13, 20242 injured · 1 event
- Hail in Kansas, March 13, 20242 in hail · 16 events
- Hail and Damaging Wind in California, March 13 to 15, 20241 in hail · 14 events
- Winter Storm and Winter Weather in Colorado, March 13 to 15, 202411 events
- Hail in Illinois, March 13 to 14, 20241.75 in hail · 11 events
- Hail and High Wind in Kansas, March 13 to 14, 20241.75 in hail · 7 events
- Winter Storm in Wyoming, March 13 to 14, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166978, 1166980, 1166982, 1166984.